Thunderstorm Wind, Marathon
- When
- July 19, 7:15 PM CST
- Where
- Marathon County, 0.69 mi S of Spencer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.760, -90.280
Thunderstorm winds snapped a few trees down in Spencer.
Thunderstorms moving along a warm front encountered very unstable air across central Wisconsin where they produced damaging winds, hail and flash flooding. Portage County was hardest hit, with flash flooding and a large swath of wind damage from north of Stevens Point to around Whiting.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms moving along a warm front encountered very unstable air across central Wisconsin where they produced damaging winds, hail and flash flooding. Portage County was hardest hit, with flash flooding and a large swath of wind damage from north of Stevens Point to around Whiting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 19, 2:48 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 348 PM CDT TUE JUL 19 2011 .SHORT TERM...TONIGHT AND WEDNESDAY 850MB WARM ADVECTION AND WEAK DISTURBANCE MOVING THROUGH THE MEAN FLOW HAS KICKED OFF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MINNESOTA AND NORTHWEST WISCONSIN THIS AFTERNOON. MODELS CONTINUE TO SHOW WEAK 850MB WARM ADVECTION AND CONVECTION CONTINUE TO FIRE ALONG THE WARM FRONT THIS EVENING. QUESTION LINGER ON HOW SOUTH AND WEST CONVECTION WILL MAKE IT INTO OUR CWA DUE TO WARM 700MB TEMPERATURES OFF TO THE WEST. IF STORMS CAN ORGANIZE INTO A LARGER CLUSTER OF STORMS...850/300MB THICKNESS PATTERN WOULD SUGGEST A MORE SOUTHEAST MOVEMENT COMPARED TO THE 12Z GFS/WRF MODEL QPF. IF STORMS DO ORGANIZE... COULD BE A WIND EVENT WITH THE POTENTIAL FOR LARGE HAIL. MOIST TROPICAL AIR MASS IN PLACE WOULD SUPPORT LOCALLY HEAVY RAIN. WEDNESDAY IS SHAPING UP TO BE ONE OF THE HOTTEST DAYS SINCE THE HEAT WAVE OF JULY 13-14...1995. 850MB/925MB WOULD SUPPORT HIGH TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES. USING THE 1000/850MB MIXING RATIOS OFF THE MODELS...DEW POINTS SHOULD BE IN THE LOWER TO MIDDLE 70S. THE COMBINATION OF THE INTENSE HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO RISE TO 105 TO 115 DEGREES WEDNESDAY AFTERNOON. GUSTY SOUTHWEST WINDS WILL PUSH THE HEAT TO NEAR THE LAKE. ISSUED A HEAT ADVISORY FOR THE NORTH AND THE LAKESHORE COUNTIES. DOOR COUNTY IS ALWAYS QUESTIONABLE BEING SURROUNDED BY THE COOLER WATERS...BUT EXPECT DEEP MIXING TO ALLOW SURFACE WINDS TO RUN UP THE SPINE OF THE DOOR PENINSULA. .LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. MAIN FORECAST CONCERNS CONTINUE TO BE TEMPS AND TIMING THE BEST CHANCE FOR THUNDERSTORMS. MODELS IN GOOD AGREEMENT SHOWING THE STRONG UPPER RIDGING ACROSS THE CENTRAL US FINALLY BREAKING DOWN LATE THIS WEEK AS AN UPPER TROF SWINGS ACROSS SOUTHERN CANADA. THIS WILL BRING SOME RELIEF FROM THE HEAT. MODELS DIVERGE THIS WEEKEND AND EARLY NEXT WEEK AS THE ECMWF AND CANADIAN SLOWLY BUILD THE RIDGE BACK ACROSS THE NORTHERN PLAINS...WHILE THE GFS DEVELOPS A LARGE UPPER LOW OVER SOUTHERN CANADA AND SWINGS A STRONG COLD FRONT ACROSS THE STATE ON SUNDAY. ECMWF STILL SHOWS THIS FRONT...BUT IS MUCH WEAKER AND FURTHER NORTH WITH THE LOW...AND PLAN TO FOLLOW ITS THINKING. SLIGHT CHANCE OF SHOWERS AND STORMS WEDNESDAY NIGHT AS WEAK FRONTAL BOUNDARY SLIDES THRU THE AREA...BUT MODELS NOT SHOWING ANY ACTIVITY. WENT WITH A DRY FORECAST ON THURSDAY AND THURSDAY NIGHT AS WEAK SURFACE HIGH PRESSURE DRIFTS OVER THE AREA. WILL KEEP POPS FOR SATURDAY AND SATURDAY NIGHT AS MODELS HINTING AT MCS POTENTIAL...BUT LOCATING AND TIMING THESE THIS FAR OUT IS NEARLY IMPOSSIBLE. ANOTHER VERY WARM/HOT DAY ON THURSDAY...BUT LOWERED TEMPS SLIGHTLY AS 850MB TEMPS DROP A LITTLE. DEW POINTS WILL NOT BE AS HIGH...KEEPING HEAT INDEX VALUES MAINLY BELOW 100...BUT WITH ANOTHER MUGGY NIGHT EXPECTED WED NIGHT...WILL KEEP THE EXCESSIVE HEAT WARNING GOING INTO THURSDAY. WILL ONLY NUDGE TEMPS DOWN SLIGHTLY ON SATURDAY AS CLOUDS AND STORMS WILL LIKELY LIMIT HEATING...BUT IF CLOUDS DO NOT MATERIALIZE...925/850MB TEMPS SUPPORT TEMPS MAKING ANOTHER RUN AT 90 DEGREES. DEW POINTS WILL STILL BE IN THE UPPER 60S TO LOWER 70S SOUTH...SO STILL A LITTLE STICKY. TYPICAL SUMMER- LIKE WEATHER IS EXPECTED FOR THE START OF THE NEW WORK WEEK. && .AVIATION...CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. TRIED TO PINPOINT THUNDERSTORM ACTIVITY DURING THE EVENING HOURS ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN MAINLY DURING THE EVENING INTO THE EARLY OVERNIGHT HOURS...AND THEN ACROSS NORTHEAST WISCONSIN MAINLY AFTER MIDNIGHT. HAVE ADDED LOW LEVEL WIND SHEAR AT KGRB/KATW AND WILL PROBABLY BE ADDED TO THE 00Z TAFS AT KRHI/KAUW/KCWA. ONCE THE STORMS EXIT THE AREA...IT WILL BECOME VERY HOT AND HUMID ON WEDNESDAY ON GUSTY SOUTHWEST WINDS. WIND GUSTS OF 25 TO 30 KNOTS CAN BE EXPECTED. && .MARINE...AREAS OF FOG WILL CONTINUE OVER THE COASTAL WATERS OF LAKE MICHIGAN THROUGH WEDNESDAY NIGHT. IT IS POSSIBLE THAT A DENSE FOG ADVISORY MAY BE NEEDED AT SOME POINT LATE TONIGHT INTO WEDNESDAY MORNING. && .GRB WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR WIZ020-030- 031-035>039-045-048-049. HEAT ADVISORY FROM NOON TO 8 PM CDT WEDNESDAY FOR WIZ005-010>013- 018-019-021-022-040-050-073-074. && ECKBERG/BERSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 325 PM CDT TUE JUL 19 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 325 PM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY CONCERN IS STRONG WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE HEAT WAVE IS EXPECTED TO PEAK ON WEDNESDAY WITH HIGH TEMPERATURES IN THE MIDDLE 90S TO AROUND 100. WITH DEW POINTS MAINLY IN THE 70S...HEAT INDICES WEDNESDAY AFTERNOON WILL CLIMB INTO THE 100 TO 115 DEGREE RANGE...EVEN NEAR LAKE MICHIGAN. WEDNESDAY COULD BE ONE OF THE HOTTEST DAYS SINCE THE HEAT WAVE ON JULY 13-14... 1995. LOW TEMPERATURES WEDNESDAY NIGHT WILL ONLY FALL INTO THE 70S. THERE APPEARS TO BE SOME MINOR RELIEF TO THE INTENSE HEAT ON THURSDAY WITH HIGHS IN THE MIDDLE 80S TO AROUND 90 WITH DEW POINTS FALLING INTO THE 60S FOR MOST OF THE AREA. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN FROM FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE WEATHER COULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-202030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 325 PM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT DENSE MARINE FOG MAY RETURN TONIGHT. STRONG THUNDERSTORMS THAT MAY POSE A SERIOUS RISK TO BOATERS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY DENSE MARINE FOG WILL OCCUR FROM TIME TO TIME ACROSS THE COASTAL WATERS OF LAKE MICHIGAN FOR THE REMAINDER OF THE WEEK. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN FROM FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE WEATHER COULD OCCUR. ECKBERG/BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 700 PM CDT TUE JUL 19 2011 WIZ018-030-200100- LINCOLN-MARATHON- 700 PM CDT TUE JUL 19 2011 ...STRONG THUNDERSTORMS HEADED TOWARD CENTRAL WISCONSIN... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES NORTHWEST OF WAUSAU TO 50 MILES NORTHWEST OF WAUSAU TO 72 MILES WEST OF WAUSAU...MOVING SOUTHEAST AT 50 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ATHENS... HAMBURG... ABBOTSFORD... MERRILL... COLBY... UNITY... PINE RIVER... MARATHON CITY... EDGAR... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
5 thunderstorm wind, 3 flash flood, 1 heavy rain, 1 hail. Local standard time, as filed.
Thunderstorm winds snapped a few trees down in Spencer.
Thunderstorms produced torrential rainfall in western Marathon County, resulting in flash flooding. Water, 8 to 10 inches deep, was flowing over State Highway 13.
Marshfield Municipal Airport recorded 3.09 inches of rain from 8 PM CST to 930 PM CST. The heavy rainfall caused water to flow across numerous roads in the area.
Thunderstorm winds downed trees in Junction City.
Thunderstorms that produced wind damage in Plover also dropped 1.22 inches of rain in just 20 minutes.
Heavy rain in Stevens Point caused flash flooding on the UW-Stevens Point campus, at St. Michaels Hospital and at the County Courthouse and submerged cars on some streets. A low crossing under a railroad bridge in Stevens Point remained closed for much of the next day while the water slowly drained.
Widespread thunderstorms wind damage occurred in the Stevens Point and Whiting areas. There were pockets of more significant damage from downtown Stevens Point south to Whiting. Hundreds of trees were blown down or had broken branches and limbs. Stevens Point lost $108,000 worth of city-owned trees in the storm. One home was destroyed, 8 were heavily damaged and 72 sustained minor damage from the storm. The storm left 17,000 customers without electrical power.
Thunderstorm winds caused damage as the storm moved through the Plover area. It downed a light pole at the intersection of Hover Street and CR-B and a large tree limb on the south end of town.
A spotter in Rudolph estimated a thunderstorm wind gust of 60 mph. The storm also produced penny size hail.
Penny size hail fell with a thunderstorm that also produced a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330988, 331039, 336656, 330989, 331015, 336662, 331032, 331006, 331010, 331012.